In the past few years, several studies have demonstrated a possible association between asthma and the use of acetaminophen (Tylenol). There are two concerns raised by these studies. First, there may be an association between exposure to acetaminophen in utero or during the first year of life and the later development of asthma. Second, acetaminophen may have a detrimental effect (increased wheezing, etc.) in those children who have asthma.
There are several reasons acetaminophen is currently widely used for children. A strong correlation between the use of aspirin and the development of a potentially fatal condition called Reye’s Syndrome was discovered in the 1980s. Since then, aspirin has not been recommended for fever in people under the age of 19. Aspirin also may cause stomach and bleeding problems, among other things. These factors together have led to the widespread use of acetaminophen in children.
But at this point, it may be best to avoid acetaminophen for children who have asthma or are at risk for asthma. While you might give ibuprofen to your child for pain or fever, you should never use aspirin. It’s best to ask your pediatrician for a suggested plan to treat your child for fever or pain.